Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2002, 9:12 PM CDT for Campbell County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2002, 9:12 PM CDT (02:12 UTC)
- Expired
- Jun 8, 2002, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Campbell County, SD
The radar
The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 10:05 PM CDT | Hail 0.75 | Mound City, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 090212 SVRABR SDC021-090300- /NEW.KABR.SV.W.0054.090211-090300/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 911 PM CDT SAT JUN 8 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MOUND CITY...OR ABOUT 14 MILES NORTH OF SELBY...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERREID AROUND 945 PM CDT A TRAINED WEATHER SPOTTER REPORTED THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4563 10027 4561 10001 4600 9992 4602 10028 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:50 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jun 8, 3:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT SAT JUN 8 2002 CONTINUED FOCUS FOR THIS FORECAST WILL BE CHANCES FOR CONVECTION AND SEVERE WEATHER THROUGH MONDAY AFTERNOON. WATER VAPOR IMAGERY THIS AFTERNOON NICELY SHOWING UPPER LEVEL JET BEGINNING TO ROUND BASE OF BROAD UPPER TROUGH. CANADIAN AND AVN IN GOOD AGREEMENT IN TERMS OF UPPER WAVE EVOLUTION THAT IS SLOWER THAN ETA. WILL BASE FORECAST MORE ON THIS SLOWER SOLUTION WITH THE THINKING THAT ETA IS EJECTING UPPER HEIGHT MINIMUM NORTHWARD TOO QUICKLY GIVEN UPPER JET STREAK UPSTREAM OF UPPER TROUGH AXIS. SHORT TERM CONCERNS WILL BE SEVERE WEATHER AND HEAVY RAIN TONIGHT. 19Z ANALYSIS INDICATES WEAK SLP TROUGH EXTENDS FROM WESTERN SOUTH DAKOTA NORTHEAST INTO WEST CENTRAL MINNESOTA. DEW POINTS HAVE RISEN INTO MID 60S THIS AFTERNOON ACROSS SOUTHERN CWA...WITH MID 50S ACROSS NORTHERN CWA. EXPECT SOUTHEAST FLOW IN LOW LEVELS TO CONTINUE INCREASING LOW LEVEL MOISTURE EARLY THIS EVENING. A FEW FEATURES OF INTEREST FOR TONIGHT WHICH WILL LIKELY FOCUS CONVECTION. ETA AND AVN BOTH SHOWING MID LEVEL SPEED MAX AND 700 HPA VORTICITY MAX WORKING INTO CWA EARLY THIS EVENING. MESOETA EVEN TRIES TO GENERATE CONVECTIVE COMPLEX IN ASSOCIATION WITH THIS FEATURE ACROSS CENTRAL CWA. UPPER LEVEL VORTICITY MAXIMUM ALSO APPROACHING WESTERN CWA. ETA AND AVN BOTH DEVELOP NOCTURNAL JET BY 06Z WITH ETA 850 HPA WIND SPEEDS OF 60 KNOTS. WIND PROFILES STILL LOOK FAVORABLE FOR ANY CONVECTION THAT DOES DEVELOP TO TURN SEVERE QUICKLY WITH LARGE HAIL BEING MAIN THREAT. 12Z ETA SUGGESTING 0-3 KM SHEAR MAGNITUDES IN THE 40-50 KNOT RANGE ACROSS NORTH CENTRAL CWA TONIGHT...WITH SURFACE BASED CAPE VALUES BETWEEN 2000 AND 3000 J/KG. HOWEVER...BEST LOW LEVEL CONVERGENCE ASSOCIATED WITH LOW LEVEL JET AND MAIN AREA OF UPPER DIVERGENCE WILL BE LOCATED OVER NORTHWEST CWA THIS EVENING...AND THEN MIGRATE NORTH OF CWA. THUS...FEEL THAT NORTHWEST CWA WILL HAVE BEST POTENTIAL FOR HEAVY RAINFALL. WITH BEST UPPER FORCING AND LOW LEVEL CONVERGENCE MOVING NORTH OF CWA LATE THIS EVENING...WILL OPT NOT TOO ISSUE FLASH FLOOD WATCH BUT NEXT SHIFT WILL HAVE TO MONITOR THIS AREA FOR HEAVY RAIN POTENTIAL. FOR SUNDAY...POSSIBLY ANOTHER ACTIVE EVENING SHAPING UP. DURING AFTERNOON WILL LIKELY HAVE A TOUGH TIME INITIATING CONVECTION WITH WARMING MID LEVEL TEMPERATURES. FEEL THAT BEST CHANCE OF CONVECTION WILL BE ACROSS NORTHWEST IN BETTER PROXIMITY OF STRONG LOW LEVEL FRONTOGENESIS AND UPPER LEVEL DIVERGENCE WHICH MAY HELP TO ERODE CAP. SUFFICIENT INSTABILITY IN MODEL FORECAST SOUNDINGS FOR TOMORROW...WITH SHEAR PROFILES NOT AS IMPRESSIVE AS THIS EVENING. FEEL THAT FWC AND MAV GUIDANCE ARE NOT QUITE WARM ENOUGH TOMORROW AFTERNOON...AND FAVORED WARMER ETA 2-METER TEMPERATURES. IN GOING WITH SLOWER AVN...WILL KEEP CHANCE OF CONVECTION GOING THROUGH MONDAY AFTERNOON ACROSS EASTERN CWA...AND END CHANCE MENTION ACROSS THE WEST. MONDAY AND TUESDAY LOOK MUCH COOLER WITH 850 HPA TEMPERATURES FALLING BACK INTO THE 8-12 DEGREE CELSIUS RANGE. NDM .EXTENDED DISCUSSION... 00Z AVN AND 12Z FRI ECMWF IN PRETTY GOOD AGREEMENT ON THE EVOLUTION OF THE CONUS WAVETRAIN THROUGH THE EXTENDED. AND THE 12Z RUNS APPEAR FAIRLY SUPPORTIVE. WE WILL TRANSITION FROM A WEST CONUS TROF TO A ROCKIES RIDGE/EASTERN CONUS TROF DURING THIS PERIOD. NORTHWEST MID LEVEL FLOW WILL PREDOMINATE FROM WED THROUGH SATURDAY AND THIS IN ITSELF CAN PRESENT SOME PROBLEMS THIS TIME OF YEAR. AT THIS POINT WILL MAINTAIN DRY FORECAST FROM WED THROUGH SAT WITH THE ACKNOWLEDGMENT THAT ISOLD/SCT ACTIVITY COULD OCCUR WITH JUST ABOUT ANY S/W THAT TRACKS SOUTHEAST OVER THE REGION. AT THIS TIME RANGE MODEL ACCURACY WITH INDIVIDUAL WAVES VERY SUSPECT AND HATE TO INTRODUCE PCPN TIMING THAT WILL SURELY GET FLIP FLOPPED. TEMPS WERE BASED ON AVN 8H TEMPS AND MEX GUIDANCE. TDK .ABR...NONE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:25 PM CDT | Tornado Warning | ABR | Walworth | 20 min |
| Jun 8, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.